Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Amarillo, TX

February 22, 200920 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 22, 2009, 3:55 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 22, 2009, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2009, 3:55 AM CST (09:55 UTC)
In effect from
Feb 22, 2009, 10:00 AM CST
Expired
Feb 22, 2009, 8:00 PM CST
In force
10 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3425 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 220955
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
355 AM CST SUN FEB 22 2009

.A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN ACROSS EASTERN COLORADO
TODAY. THE TIGHTENING SURFACE PRESSURE GRADIENT WILL RESULT IN STRONG
SOUTHWEST WINDS. THESE SOUTHWEST WINDS WILL KEEP DRY AIR OVER THE
PANHANDLES THROUGH THE EVENING. 

OKZ001>003-TXZ001>020-222200-
/O.UPG.KAMA.FW.A.0008.090222T1600Z-090223T0200Z/
/O.NEW.KAMA.FW.W.0008.090222T1600Z-090223T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
355 AM CST SUN FEB 22 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR ENTIRE TEXAS AND OKLAHOMA PANHANDLES DUE TO LOW 
RELATIVE HUMIDITIES AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES FOR STRONG
WINDS AND LOW RELATIVE HUMIDITIES. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TODAY AND WITH DRY AIR IN
PLACE ACROSS THE AREA...RELATIVE HUMIDITIES WILL DROP TO 15 PERCENT
OR LOWER ACROSS THE PANHANDLES. IN ADDITION...SUSTAINED WINDS OF 20
MPH OR HIGHER ARE EXPECTED. THESE CONDITIONS WILL COMBINE WITH DRY
FUELS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

&&

$$

JJB
1 follow-up statement
000 
WWUS84 KAMA 222144
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CST SUN FEB 22 2009

.GUSTY SOUTHWEST WINDS WILL CONTINUE INTO EARLY THIS EVENING AHEAD OF
SURFACE LOW PRESSURE IN EASTERN COLORADO. IN ADDITION...DRY AIR NEAR
THE SURFACE WILL KEEP CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
PANHANDLES. WINDS ARE EXPECTED TO DIMINISH EARLY THIS EVENING WITH
RELATIVE HUMIDITIES RECOVERING ABOVE 20 PERCENT.

OKZ001>003-TXZ001>020-230200-
/O.CON.KAMA.FW.W.0008.000000T0000Z-090223T0200Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
344 PM CST SUN FEB 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES DUE TO LOW
RELATIVE HUMIDITIES AND STRONG WINDS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

RELATIVE HUMIDITIES BELOW 15 PERCENT AND SUSTAINED WINDS OF 20 MPH WILL
CONTINUE INTO THE EARLY EVENING ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. THESE CONDITIONS COMBINED WITH DRY FUELS WILL KEEP
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA. WINDS ARE EXPECTED
TO DIMINISH AFTER SUNSET WITH RELATIVE HUMIDITIES RECOVERING TO ABOVE
20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...
AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

&&

$$

CLK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 22, 2:52 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 22, 2:52 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 AM CST SUN FEB 22 2009

.DISCUSSION...
SURFACE LEE-SIDE TROUGH WILL SET UP ACROSS EASTERN COLORADO AND
EASTERN NEW MEXICO TODAY. WINDS ARE EXPECTED TO INCREASE INTO 15 TO
30 MPH RANGE AS THE PRESSURE GRADIENT TIGHTENS. DEW POINTS ARE
ALREADY IN THE SINGLE DIGITS AND THEY ARE NOT EXPECTED TO RECOVER
THROUGH THIS AFTERNOON. WE WILL UPGRADE THE FIRE WEATHER WATCH TO A
RED FLAG WARNING FOR THE ENTIRE CWA FOR TODAY. THE WINDS MAY START TO
DECREASE IN THE NORTHWEST AS THE SURFACE TROUGH APPROACHES...BUT
WINDS SHOULD BE IN THE CRITICAL RANGE FOR A RED FLAG WARNING LONG
ENOUGH BEFORE THE TROUGH GETS THERE.

UPPER FLOW WILL TRANSITION FROM NORTHWEST TO ZONAL THROUGH THE
DAY AS AN UPPER LEVEL RIDGE OVER THE ROCKIES FLATTENS AND EXPANDS
ACROSS THE PLAINS. THE ZONAL FLOW ALOFT WILL CONTINUE ACROSS THE
PANHANDLES FOR MUCH OF THIS FORECAST. SEVERAL MID LEVEL SHORT
WAVE TROUGHS WILL PASS THROUGH THIS ZONAL FLOW...MOST OF THEM WILL
MOVE TO THE NORTH OF THE PANHANDLES. AS THESE MINOR SHORT WAVES
MOVE THROUGH ALOFT...THEY WILL HAVE A SURFACE REFLECTION IN THE
FORM OF TROUGHS. THESE TROUGHS WILL SERVE TO KEEP THE WINDS
FAIRLY LIGHT THROUGH ABOUT MID WEEK AS THEY MOVE THROUGH THE AREA
JUST ABOUT DAILY. THE WINDS WILL PICK UP AGAIN BY THURSDAY AS
ANOTHER COLD FRONT APPROACHES. AGAIN...THIS COLD FRONT WILL NOT
HAVE MUCH MOISTURE TO WORK WITH...SO WILL KEEP THE FORECAST DRY.

&&

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT TODAY DUE TO SOUTH AND SOUTHWEST
WINDS IN THE 15 TO 30 MPH RANGE AND RELATIVE HUMIDITIES LESS THAN 15
PERCENT. THE WINDS WILL THEN RELAX AFTER TODAY THROUGH ABOUT
WEDNESDAY AS THE SURFACE GRADIENT WEAKENS. THE WINDS WILL THEN PICK
UP AGAIN BY THURSDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

THANKS FOR THE COORDINATION LUB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  29  69  39  70 /   0   0   0   0   0
BEAVER OK                  62  21  60  31  68 /   0   0   0   0   0
BOISE CITY OK              62  27  66  37  71 /   0   0   0   0   0
BORGER TX                  64  34  70  44  74 /   0   0   0   0   0
BOYS RANCH TX              68  28  72  37  72 /   0   0   0   0   0
CANYON TX                  65  28  67  38  71 /   0   0   0   0   0
CLARENDON TX               63  30  68  40  73 /   0   0   0   0   0
DALHART TX                 64  23  68  33  71 /   0   0   0   0   0
GUYMON OK                  59  24  62  34  70 /   0   0   0   0   0
HEREFORD TX                66  32  71  40  72 /   0   0   0   0   0
LIPSCOMB TX                62  26  62  35  69 /   0   0   0   0   0
PAMPA TX                   63  35  66  43  72 /   0   0   0   0   0
SHAMROCK TX                64  29  63  39  73 /   0   0   0   0   0
WELLINGTON TX              64  30  66  39  73 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

14/15
Hazardous weather outlook, Feb 21, 2:00 PM CST, 13 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CST SAT FEB 21 2009

OKZ001>003-TXZ001>020-221200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
200 PM CST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW RELATIVE HUMIDITIES COMBINED WITH DRY GRASSES AND STRONG WINDS
WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS SUNDAY. THEREFORE...A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES FROM 10 AM CST UNTIL 8 PM CST SUNDAY. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED THURSDAY ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.